Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Norman, OK

April 8, 2011Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 8, 2011, 11:31 PM CDT for Kay County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2011, 11:31 PM CDT (04:31 UTC)
Expired
Apr 8, 2011, 11:57 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Kay County, OK

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:35 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3252 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS54 KOUN 090431
SVROUN
OKC071-090530-
/O.NEW.KOUN.SV.W.0018.110409T0431Z-110409T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1230 AM CDT

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF KILDARE...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE EXTREME NORTHWESTERN KAW LAKE...
  HARDY...KILDARE...NEWKIRK AND PONCA CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3698 9674 3693 9675 3679 9709 3670 9705
      3660 9705 3660 9727 3697 9714 3699 9675
TIME...MOT...LOC 0431Z 275DEG 19KT 3678 9712

$$
1 follow-up statement
608 
WWUS54 KOUN 090457
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 PM CDT FRI APR 8 2011

OKC071-090507-
/O.CAN.KOUN.SV.W.0018.000000T0000Z-110409T0530Z/
KAY OK-
1157 PM CDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN KAY
COUNTY...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3698 9674 3693 9675 3679 9709 3670 9705
      3660 9705 3660 9727 3697 9714 3699 9675
TIME...MOT...LOC 0457Z 275DEG 19KT 3677 9695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:41 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 8, 8:41 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT FRI APR 8 2011

.DISCUSSION...
THE SOUTHWEST PART OF THE TORNADO WATCH HAS BEEN CANCELLED. MANY
OF THE SHORT-TERM MODELS DO NOT REGENERATE PRECIPITATION IN AREAS
TO THE SOUTH AND WEST OF OKLAHOMA CITY FOR THE REST OF THE NIGHT.
THE DRYLINE HAS REVERSED AND AT MID-EVENING WAS ONLY IN A SMALL
PART OF NORTHWEST OKLAHOMA. WHILE THE LOW-LEVEL JET INCREASE
TOWARD MIDNIGHT, SEVERAL THUNDERSTORMS MAY MAINTAIN THEMSELVES OR
NEW ONES FORM IN THE AREA ALONG THE OK-KS BORDER NEAR THE WEAK
SURFACE FRONT. DEW POINT GRIDS WERE RE-LOADED WITH THE NAM12 FOR
THE OVERNIGHT PERIOD TO BETTER REPRESENT THE SURFACE MOISTURE PROFILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  90  63  83 /  20  10  30  20
HOBART OK         60  93  58  78 /  10  10  30  10
WICHITA FALLS TX  64  95  66  87 /  20  10  30  20
GAGE OK           56  93  52  72 /  10  10  20  10
PONCA CITY OK     67  88  65  81 /  40  10  30  30
DURANT OK         65  88  69  84 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR OKZ004>030-033>041-044>046-050.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010-
     014>016-021-022-033>037.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR TXZ083>085-087-088.

&&

09/02
Hazardous weather outlook, Apr 8, 10:00 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT FRI APR 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER PORTIONS
OF NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA IN THE TORNADO WATCH. THIS IS THE
PART OF NORTHERN OKLAHOMA EAST AND NORTH OF
FREEDOM...WATONGA...GUTHRIE...AND CUSHING.

TIMING...
UNTIL MIDNIGHT.

IMPACTS...
 DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
ISOLATED TORNADOES ARE POSSIBLE NEAR THE KANSAS BORDER.

MINOR WIND DAMAGE TO TREES...OUTBUILDINGS...AND ROOFTOPS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL MIDNIGHT.

DISCUSSION...
INSTABILITY WAS HIGH EARLY THIS EVENING IN AREAS EAST OF KINGFISHER
AND MEDFORD. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN
THIS FAVORABLE ATMOSPHERE UNTIL AFTER SUNSET. STORM MOTION WILL BE
TO THE NORTHEAST.

ALL STORMS SHOULD EITHER MOVE OUT OF THE AREA OR DISSIPATE BY
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE DRYLINE WILL EXTEND ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS SATURDAY. ISOLATED STORMS MAY DEVELOP ALONG THE DRYLINE
SATURDAY AFTERNOON. ENOUGH INSTABILITY AND SHEAR IS EXPECTED TO
DEVELOP THAT IF STORMS DO FORM...THEY COULD BECOME SEVERE PRODUCING
LARGE HAIL AND STRONG WINDS. THERE IS A SLIGHT RISK OF SEVERE STORMS
IN PARTS OF NORTHERN OKLAHOMA. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT INTO SUNDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES
AND MOVES ACROSS THE SOUTHERN AND CENTRAL PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ON SUNDAY IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA. LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE WITH ANY SEVERE STORMS SATURDAY AND SUNDAY.

THERE WILL BE ANOTHER CHANCE FOR STORMS AROUND THE MIDDLE OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY HIGH OR EXTREME THROUGH
THE WEEKEND. SUNDAY...IN PARTICULAR...IS EXPECTED TO BE EXTREMELY
WINDY...VERY WARM...AND VERY DRY.

In the hours before

Local storm report, Apr 8, 9:06 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             5 S WAKITA              36.81N 97.92W
04/08/2011  E1.75 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AND 11A

&&

DW
Local storm report, Apr 8, 9:13 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             MEDFORD                 36.81N 97.73W
04/08/2011  E1.25 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AMD 81

&&

DW
Local storm report, Apr 8, 9:35 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             1 WNW MEDFORD           36.81N 97.75W
04/08/2011  E1.25 INCH       GRANT              OK   TRAINED SPOTTER

&&

DW
Local storm report, Apr 8, 10:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 SE ENID               36.38N 97.83W
04/08/2011  E1.75 INCH       GARFIELD           OK   STORM CHASER

0556 PM     HAIL             7 SE ENID               36.34N 97.78W
04/08/2011  E1.75 INCH       GARFIELD           OK   STORM CHASER

            HAIL LASTED FROM APPROX. 546-556 PM

0556 PM     HAIL             7 SE ENID               36.34N 97.78W
04/08/2011  U1.75 INCH       GARFIELD           OK   STORM CHASER

            GOLFBALL SIZE HAIL FROM APPROX. 546-556 PM

0558 PM     HAIL             4 SW BRECKENRIDGE       36.40N 97.78W
04/08/2011  E1.75 INCH       GARFIELD           OK   TRAINED SPOTTER

0608 PM     HAIL             3 S BRECKENRIDGE        36.39N 97.73W
04/08/2011  M2.50 INCH       GARFIELD           OK   TRAINED SPOTTER

0614 PM     HAIL             6 N FAIRMONT            36.44N 97.70W
04/08/2011  E2.50 INCH       GARFIELD           OK   TRAINED SPOTTER

            VIA COUNTY EM

0615 PM     HAIL             NEWKIRK                 36.88N 97.06W
04/08/2011  E1.00 INCH       KAY                OK   TRAINED SPOTTER

0626 PM     HAIL             6 ESE BLACKWELL         36.77N 97.18W
04/08/2011  M1.50 INCH       KAY                OK   TRAINED SPOTTER

0630 PM     TSTM WND GST     NEWKIRK                 36.88N 97.06W
04/08/2011  E70.00 MPH       KAY                OK   TRAINED SPOTTER

0645 PM     HAIL             4 S BILLINGS            36.47N 97.44W
04/08/2011  E2.00 INCH       NOBLE              OK   TRAINED SPOTTER

0645 PM     HAIL             NEWKIRK                 36.88N 97.06W
04/08/2011  E2.00 INCH       KAY                OK   STORM CHASER

            GOLF BALL TO HEN EGG SIZE HAIL

0650 PM     HAIL             CLEO SPRINGS            36.41N 98.44W
04/08/2011  E1.75 INCH       MAJOR              OK   STORM CHASER

0656 PM     HAIL             2 S BILLINGS            36.50N 97.44W
04/08/2011  M2.75 INCH       NOBLE              OK   TRAINED SPOTTER

0705 PM     HAIL             8 W RED ROCK            36.46N 97.32W
04/08/2011  E2.00 INCH       NOBLE              OK   STORM CHASER

            I35 DUE WEST OF RED ROCK

0705 PM     HAIL             BILLINGS                36.53N 97.44W
04/08/2011  E2.75 INCH       NOBLE              OK   EMERGENCY MNGR

0710 PM     HAIL             HELENA                  36.55N 98.27W
04/08/2011  E0.88 INCH       ALFALFA            OK   STORM CHASER

0710 PM     HAIL             3 S NEWKIRK             36.84N 97.06W
04/08/2011  E1.00 INCH       KAY                OK   EMERGENCY MNGR

0714 PM     HAIL             4 W CERES               36.48N 97.35W
04/08/2011  M3.00 INCH       NOBLE              OK   TRAINED SPOTTER

0716 PM     HAIL             5 W JET                 36.67N 98.27W
04/08/2011  E2.75 INCH       ALFALFA            OK   LAW ENFORCEMENT

0719 PM     HAIL             1 N CERES               36.49N 97.28W
04/08/2011  E2.00 INCH       NOBLE              OK   TRAINED SPOTTER

0720 PM     HAIL             6 N RINGWOOD            36.47N 98.25W
04/08/2011  M1.50 INCH       MAJOR              OK   STORM CHASER

0726 PM     HAIL             GOLTRY                  36.53N 98.15W
04/08/2011  E1.75 INCH       ALFALFA            OK   EMERGENCY MNGR

0730 PM     HAIL             1 E CHEROKEE            36.75N 98.34W
04/08/2011  E1.75 INCH       ALFALFA            OK   EMERGENCY MNGR

0857 PM     HAIL             5 S WAKITA              36.81N 97.92W
04/08/2011  E1.75 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AND 11A

0910 PM     HAIL             1 WNW MEDFORD           36.81N 97.75W
04/08/2011  E1.25 INCH       GRANT              OK   TRAINED SPOTTER

0911 PM     HAIL             MEDFORD                 36.81N 97.73W
04/08/2011  E1.25 INCH       GRANT              OK   NWS EMPLOYEE

            HWYS 11 AMD 81

&&

DW
Local storm report, Apr 8, 11:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     4 SSE BLACKWELL         36.75N 97.25W
04/08/2011  M59 MPH          KAY                OK   MESONET

1102 PM     TSTM WND GST     1 NW PONCA CITY         36.72N 97.10W
04/08/2011  M58 MPH          KAY                OK   ASOS

            PNC ASOS

1104 PM     TSTM WND GST     1 NW PONCA CITY         36.72N 97.10W
04/08/2011  M94 MPH          KAY                OK   ASOS

            PNC ASOS

1115 PM     HAIL             BLACKWELL               36.80N 97.28W
04/08/2011  E1.50 INCH       KAY                OK   EMERGENCY MNGR

            PIMG PONG HAIL ON SOUTH SIDE OF TOWN

&&

DW
Local storm report, Apr 8, 11:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             2 E TONKAWA             36.68N 97.27W
04/08/2011  E1.75 INCH       KAY                OK   EMERGENCY MNGR

            HWY 60 AT THE CHIKASKIA RIVER

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major78 min
Apr 8, 7:32 PM CDTSpecial Weather StatementOUNMajor28 min
Apr 8, 7:41 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward79 min
Apr 8, 7:56 PM CDTSevere Thunderstorm WarningOUNGrant, Kay34 min
Apr 8, 8:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant57 min
Apr 8, 9:09 PM CDTTornado WarningOUNGrant36 min
Apr 8, 9:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Apr 8, 10:25 PM CDTSevere Thunderstorm WarningOUNKay65 min
Apr 8, 11:14 PM CDTTornado WarningOUNKay46 min
Apr 9, 5:24 AM CDTRed Flag WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 8 more15 hr
Apr 9, 3:03 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more29 hr
Apr 9, 3:18 PM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 36 more30 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.